Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 69, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 3, 2008, 4:51 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2008, 4:51 PM MST (23:51 UTC)
- Expired
- Aug 3, 2008, 5:30 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 032351 SVRTWC AZC003-040030- /O.NEW.KTWC.SV.W.0069.080803T2351Z-080804T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 451 PM MST SUN AUG 3 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF DOUGLAS... * UNTIL 530 PM MST/630 PM MDT/ * AT 443 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DOUGLAS. THIS STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BISBEE-DOUGLAS AIRPORT. LAT...LON 3154 10967 3153 10940 3134 10941 3133 10968 TIME...MOT...LOC 2351Z 090DEG 2KT 3139 10952 $$
2 follow-up statements
000 WWUS55 KTWC 040004 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 504 PM MST SUN AUG 3 2008 AZC003-040030- /O.CON.KTWC.SV.W.0069.000000T0000Z-080804T0030Z/ COCHISE AZ- 502 PM MST SUN AUG 3 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST/630 PM MDT/ FOR SOUTH CENTRAL COCHISE COUNTY... AT 456 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL...AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR DOUGLAS. THIS STORM WAS NEARLY STATIONARY. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BISBEE-DOUGLAS AIRPORT. A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT UNTIL 645 PM MST FOR THE SAME STORM. LAT...LON 3154 10967 3153 10940 3134 10941 3133 10968 TIME...MOT...LOC 0002Z 090DEG 2KT 3139 10953 $$
000 WWUS55 KTWC 040032 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 532 PM MST SUN AUG 3 2008 AZC003-040039- /O.EXP.KTWC.SV.W.0069.000000T0000Z-080804T0030Z/ COCHISE AZ- 529 PM MST SUN AUG 3 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY EXPIRED AT 530 PM MST... THE STORM THAT IMPACTED THE DOUGLAS AREA WITH STRONG WINDS...DIME SIZE HAIL...AND VERY HEAVY RAINFALL HAD DECREASED BELOW SEVERE LIMITS. HOWEVER...JUST NORTH OF DOUGLAS A NEW SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 600 PM MST COVERS THE ELFRIDA AND MCNEAL AREA. REMEMBER...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE DOUGLAS AREA UNTIL 645 PM MST. LAT...LON 3154 10967 3153 10940 3134 10941 3133 10968 TIME...MOT...LOC 0029Z 090DEG 2KT 3139 10955 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:55 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 3, 1:55 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST SUN AUG 3 2008 .SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK. DAYTIME HIGH TEMPERATURES TRENDING CLOSE TO NORMAL. && .DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-55 DBZ ECHOES ACROSS THE WHITE MOUNTAINS AS WELL AS NORTH-CENTRAL COCHISE COUNTY SOUTH OF WILLCOX. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. MSAS SURFACE LI/S VALID 03/20Z WERE NEAR ZERO TUCSON VICINITY WWD WITH MINUS 6 LI/S NEAR THE AZ/NM BORDER. WATER VAPOR SATELLITE IMAGERY INDICATED SEVERAL CYCLONIC CIRCULATION FEATURES IN THE DEEP MOISTURE REGIME ACROSS SRN AZ/SONORA/CHIHUAHUA REGION. 03/12Z GFS SIMILAR TO PREVIOUS SOLUTIONS WITH REGARD TO INDICATED WIDESPREAD PRECIP EVENT ACROSS SE AZ LATE THIS AFTERNOON THROUGH TONIGHT. HOWEVER...THE 03/12Z NAM WAS NOT AS ROBUST WITH POTENTIAL WIDESPREAD EVENT VERSUS THE NAM. AT ANY RATE...WILL OPT FOR SCATTERED-NUMEROUS SHOWERS/THUNDERSTORMS ACROSS THIS FORECAST AREA THIS EVENING WITH PRECIP DECREASING SOMEWHAT LATE TONIGHT. DID INCREASE INHERITED POPS FOR THE OVERNIGHT PERIOD PARTICULARLY TUCSON VICINITY WWD WITH NOTION THAT MCS MAY DEVELOP OVER THE AREA THIS EVENING...THEN MOVE WWD AND DECAY BY MON MORNING. DEEP MOISTURE PROGGED ACROSS THE AREA MON TO JUSTIFY ANOTHER ROUND OF SCATTERED-NUMEROUS SHOWERS AND THUNDERSTORMS. THEREAFTER...03/12Z GFS DEPICTED MID-LEVEL DRYING TO OCCUR STARTING TUE AND CONTINUING INTO THUR. CONFIDENCE IS NOT HIGH AT THIS TIME TO REFLECT A SIGNIFICANT DOWNWARD PRECIP TREND DURING THAT PERIOD ALTHOUGH THAT SCENARIO MAY ACTUALLY OCCUR. THE UPSHOT IS THAT MOISTURE AND FLOW SHOULD BE SUFFICIENT TO MAINTAIN THE DAILY CYCLE OF SHOWERS AND THUNDERSTORMS DURING THE MIDDLE AND LATTER PORTION OF THIS WEEK. DAYTIME HIGH TEMPS GENERALLY TRENDING CLOSE TO NORMAL FOR EARLY AUGUST THROUGHOUT THIS FORECAST PERIOD. && .AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SE AZ INTO MONDAY. CLOUD DECKS GENERALLY 6-8K FT AGL WITH LOWER CEILINGS VICINITY TSRA. VISIBILITIES AS LOW AS 1SM AND BRIEF WIND GUSTS TO 50 KTS WITH THE STRONGEST STORMS THIS AFTERNOON AND EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 3, 4:40 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG SAFFORD 32.83N 109.70W
08/03/2008 GRAHAM AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED TREE HAD FALLEN ON CAR IN
SAFFORD. WINDS ESTIMATED AT 60 MPH. POWER OUTAGES
REPORTED.
&&
BTURNERLocal storm report, Aug 3, 4:42 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD SAFFORD 32.83N 109.70W
08/03/2008 GRAHAM AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.5 FEET OF WATER FLOWING OVER
CHOLLA STREET.
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:03 PM MST | Severe Thunderstorm Warning | TWC | Graham | 27 min |
| Aug 2, 6:31 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Aug 2, 8:40 PM MST | Areal Flood Advisory | TWC | Cochise | 95 min |
| Aug 3, 3:16 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 89 min |
| Aug 3, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 34 min |
| Aug 3, 3:43 PM MST | Severe Thunderstorm Warning | TWC | Graham | 47 min |
| Aug 3, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 29 min |
| Aug 3, 4:37 PM MST | Flash Flood Warning | TWC | Graham | 113 min |
| Aug 3, 4:55 PM MST | Flash Flood Warning | TWC | Cochise | 110 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.